Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 8, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 20, 2005, 6:35 PM EDT for Westmoreland County, Pennsylvania. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2005, 6:35 PM EDT (22:35 UTC)
- Expired
- Apr 20, 2005, 7:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 56 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:45 PM EDT | TSTM WND DMG | Jeannette, PA | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KPBZ 202236
SVRPBZ
PAC129-202315-
/O.NEW.KPBZ.SV.W.0008.050420T2235Z-050420T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
635 PM EDT WED APR 20 2005
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTMORELAND COUNTY IN PENNSYLVANIA
* UNTIL 715 PM EDT
* AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 58 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
MURRYSVILLE...AND MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
IRWIN...
HARRISON CITY...
JEANNETTE...
DELMONT...
GREENSBURG...
NEW ALEXANDRIA...
WHITNEY...
<<CALL TO ACTION>>DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS
PASSED. STAY INSIDE AWAY FROM WINDOWS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. WHEN
YOU CAN DO SO SAFELY.
LAT...LON 4062 7964 4057 7974 4049 7967 4030 7978
4021 7948 4039 7920 4042 7939
$$1 follow-up statement
000
WWUS51 KPBZ 202254
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 PM EDT WED APR 20 2005
PAC129-202315-
/O.CON.KPBZ.SV.W.0008.000000T0000Z-050420T2315Z/
WESTMORELAND PA-
653 PM EDT WED APR 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM EDT FOR
WESTMORELAND COUNTY...
AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR EXPORT...AND MOVING
EAST AT 40 MPH. THESE STORMS HAVE PREVIOUSLY PRODUCED DAMAGING
WINDS.
* LOCATIONS IMPACTED INCLUDE...
BARNERS HILL...
LARIMER...
NORTH IRWIN...
OAKVILLE...
SHAWTOWN...
PAINTERTOWN...
IRWIN...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4050 7951 4047 7958 4042 7963 4034 7976
4021 7948 4039 7920 4042 7939
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:08 PM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 20, 4:08 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 408 PM EDT WED APR 20 2005 .SHORT TERM (REST OF TONIGHT)... LATE ZONE ISSUANCE TO INCLUDE WATCH FOR NRN AND WRN CWA. && .PREVIOUS DISCUSSION... (ISSUED 247 PM EDT WED APR 20 2005) SHORT TERM (TONIGHT THROUGH FRIDAY)... SCT SHRA/TSRA GENERATED ALNG PREFRONTAL TROF WL CONT TO MOVE EWD ACRS THE NRN ZONES OF THE CWA THIS AFTN. MAIN SFC LOW OVR THE BUF AREA AS OF 18Z WITH CDFNT PLUNGING ACRS MI AND LAKE ERIE. SVR TSTM WATCH IN EFFECT FOR IL AND PARTS OF WRN OH...UP TO WRN BRDR OF THE CWA...WITH LLVL MSTR RTNG IMMEDIATELY IN ADVN OF CDFNT. FOR THE PIT AREA OF RESPONSIBILITY. SCT TSRA WL BECOME MORE WIDESPREAD AS FORCING/FRONT APPRCHES THIS EVE. SHEAR PARAMETERS INTO THE MID LVLS RMN FAVORABLE FOR SVR...BUT INSTABILITY IS CURRENTLY LACKING...ESPECIALLY IN WAKE OF SHRA AND CLD COVER WHICH MOVG ACRS THE CWA THIS AFTN. HOWEVER...EVE SHIFT WL HAVE TO MONITOR THE NRN AND WRN ZONES EARLY THIS EVE...WHERE LLVL MSTR MAY END CAUSING ENUF INSTABILITY TO SPPRT SVR. OTHERWISE...CDFNT WL COMPLETE A SWEEP OF THE IMMEDIATE AREA TNGT WITH DRY AIR ADVECTING OVR THE CWA ON THURS. NXT LOW WL X THE MIDWEST ON FRI UNDR MDL-AGRD-UPON AMPLIFYING PATN...WITH INCRSG RA CHCS LOOSELY TIMED FOR ADVNG WARM FRONT. LONG TERM (SATURDAY THROUGH WEDNESDAY)... GFS CONTINUES TO CLOSE OFF UPPER LOW AND MOVE IT EVER SO SLOWLY ACROSS OUR REGION OVER THE WEEKEND AND INTO NEW ENGLAND BY TUESDAY. ASSOCIATED SURFACE LOW TRACKS INTO NY BY LATE SATURDAY WITH COLDER AIR PUSHING IN DURING SATURDAY/SATURDAY NIGHT. OVERNIGHT TEMPERATURES SATURDAY AND SUNDAY NIGHT WILL BE COLD ENOUGH TO ALLOW ANY PRECIPITATION TO MIX WITH OR EVEN CHANGE OVER TO SNOW. WENT WITH LIKELY POPS SATURDAY/SATURDAY NIGHT...THEN CHANCE SUNDAY THROUGH TUESDAY. JUST AS FIRST SYSTEM PULLS INTO NEW ENGLAND...NEXT ONE WILL APROACH FROM THE SOUTHERN PLAINS. SO WILL KEEP CHANCE POPS FOR SHOWERS TUESDAY NIGHT AND WEDNESDAY. AVIATION... CONDITIONS WILL BRIEFLY LOWER TO MVFR IN LINE OF SHOWERS AND THUNDERSTORMS NOW MOVING EAST THROUGH WESTERN PA AND EAST CENTRAL OH. OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS SHOULD PREVAIL DURING THIS AFTERNOON...WITH SOUTHWEST SURFACE WINDS GUSTING TO AROUND 25 KT AT TIMES. COLD FRONT OVER LOWER MI AND NORTHERN INDIANA WILL PUSH ACROSS WESTERN PA THIS EVENING AND INTO NORTHERN WV BY AROUND 06Z THURSDAY. CONDITIONS EXPECTED TO LOWER TO MVFR IN SHOWERS AND THUNDERSTORMS ALONG FRONT AND THEN CEILINGS SHOULD REMAIN MVFR OVERNIGHT AS LOW LEVELS MOISTEN BEHIND FRONT. CONDITIONS SHOULD BECOME VFR AS LOW LEVELS DRY OUT AND CLOUDS SCATTER OUT BY THURSDAY MID MORNING. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...SEVERE THUNDERSTORM WATCH OHZ039>041-048>050. PA...SEVERE THUNDERSTORM WATCH PAZ007>009-013>016-020-022. WV...SEVERE THUNDERSTORM WATCH WVZ01. && 15
Hazardous weather outlook, Apr 20, 5:02 AM EDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 502 AM EDT WED APR 20 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-210901- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 502 AM EDT WED APR 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Apr 20, 5:50 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 550 PM EDT WED APR 20 2005 PAZ014-021-022-029-030-WVZ001-002-210046- ALLEGHENY PA-ARMSTRONG PA-BROOKE WV-BUTLER PA-HANCOCK WV- WASHINGTON PA-WESTMORELAND PA- 550 PM EDT WED APR 20 2005 THUNDERSTORMS WITH STRONG DAMAGING WIND ARE POSSIBLE WITHIN THE HOUR. A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO THE NORTHWEST PART OF ALLEGHENY COUNTY BY 615 PM, AND INTO WESTMORELAND COUNTY BY 645 PM. BE PREPARED FOR WINDS TO 65 MPH.
Special weather statement, Apr 20, 5:57 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 557 PM EDT WED APR 20 2005 OHZ039-202245- TUSCARAWAS OH- 557 PM EDT WED APR 20 2005 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... TUSCARAWAS... AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF SUGARCREEK....MOVING SOUTHEAST AT 40 MPH. THESE STORMS CAN PRODUCE HAIL AND WIND GUSTS OVER 40 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... DOVER...MINERAL CITY...NEW PHILADELPHIA...STRASBURG AND SUGARCREEK KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1 8 7 7 6 3 3 6 7 7 2.
Local storm report, Apr 20, 5:59 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TSTM WND DMG LISBON 40.78N 80.77W
04/20/2005 COLUMBIANA OH PUBLIC
TREE BLOWN DOWN AT INTERSECTION OF RTES 30 AND 45.
SEVERAL OTHERS TREES DOWN IN THE TWPS OF LIVERPOOL AND
HANOVER.
&&
WWW.ERH.NOAA.GOV/ERLocal storm report, Apr 20, 6:06 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG ROCHESTER 40.70N 80.28W
04/20/2005 BEAVER PA SKYWARN SPOTTER
LARGE TREE BLOWN DOWN, BLOCKING MAIN ST. AND ON RTE 168,
TREES AND POWER LINES DOWN.
&&
WWW.ERH.NOAA.GOV/ERLocal storm report, Apr 20, 6:29 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 PM EDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG SHALER TOWNSHIP 40.52N 79.96W
04/20/2005 ALLEGHENY PA AMATEUR RADIO
TREES AND POWER LINES DOWN.
&&
WWW.ERH.NOAA.GOV/ERLocal storm report, Apr 20, 6:34 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
634 PM EDT WED APR 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG ZELIENOPLE 40.79N 80.14W
04/20/2005 BUTLER PA COUNTY EOC
TREES DOWN.
&&
ERH.NOAA.GOV/ER/PITThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 5:15 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 30 min |
| Apr 20, 5:42 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 48 min |
| Apr 20, 6:09 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Butler | 66 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.